Drug eruptions (dermatitis medicamentosa). Drug eruptions may mimic nearly the entire range of dermatoses of other causes. One of the commonest forms is the exanthematic, whose lesions are usually erythematous and edematous. Common causes of drug eruptions include ampicillin, cephalosporins, semisynthetic penicillins, and barbiturates. We have just illustrated cases that were morbilliform. Illustrated here are cases clinically resembling erythema multiforme.
Fordyce’s condition. The face abounds in sebaceous glands. Normally their distribution stops sharply at the junction of the skin and vermilion of the lips. Commonly, however, ectopic sebaceous glands are found within the lips under the vermilion and sometimes within the oral mucosa of the lips and even in the buccal mucosa. The condition is harmless and may have been present long before the patient or parents became aware of it. No treatment is required or available.
Erythema ab igne. This disorder results from prolonged and repeated exposure to infrared radiation. Historically, and before the advent of central heating, erythema ab igne was seen on the legs of individuals who sat or stood in front of heating devices. In this era, more common causes are hot water bottles and heating pads. The patient used a heating pad for relief from menstrual cramps.